Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


MathSciNet review: 3012475
Full text of review: PDF   This review is available free of charge.
Book Information:

Authors: Kai Cieliebak and Yakov Eliashberg
Title: From Stein to Weinstein and back. Symplectic geometry of affine complex manifolds
Additional book information: AMS Colloquium Publications, vol. 59, American Mathematical Society, Providence, RI, 2012, xii+364 pp., ISBN 978-0-8218-8533-8, US $78., hardcover

References [Enhancements On Off] (What's this?)

  • [1] M. Abouzaid and P. Seidel, Altering symplectic manifolds by homologous recombination, 2010. arXiv:1007.3281
  • [2] Frédéric Bourgeois, Tobias Ekholm, and Yasha Eliashberg, Effect of Legendrian surgery, Geom. Topol. 16 (2012), no. 1, 301-389. With an appendix by Sheel Ganatra and Maksim Maydanskiy. MR 2916289, https://doi.org/10.2140/gt.2012.16.301
  • [3] Henri Cartan, Variétés analytiques complexes et cohomologie, Colloque sur les fonctions de plusieurs variables, tenu à Bruxelles, 1953, Georges Thone, Liège; Masson & Cie, Paris, 1953, pp. 41-55 (French). MR 0064154 (16,235a)
  • [4] K. Cieliebak, Subcritical Stein manifolds are split, 2002. arXiv:math/0204351
  • [5] K. Cieliebak and Y. Eliashberg, From Stein to Weinstein and back. Symplectic geometry of affine complex manifolds, AMS Colloquium Publications, vol. 59, American Mathematical Society, Providence, RI, 2012. MR 3012475
  • [6] K. Cieliebak and Y. Eliashberg, Flexible Weinstein manifolds, 2013. arXiv:1305.1635
  • [7] Kai Cieliebak and Yakov Eliashberg, Stein structures: existence and flexibility, Contact and symplectic topology, Bolyai Soc. Math. Stud., vol. 26, János Bolyai Math. Soc., Budapest, 2014, pp. 357-388. MR 3220946, https://doi.org/10.1007/978-3-319-02036-5_8
  • [8] K. Cieliebak, A. Floer, and H. Hofer, Symplectic homology. II. A general construction, Math. Z. 218 (1995), no. 1, 103-122. MR 1312580 (95m:58055), https://doi.org/10.1007/BF02571891
  • [9] Yakov Eliashberg, Topological characterization of Stein manifolds of dimension $ >2$, Internat. J. Math. 1 (1990), no. 1, 29-46. MR 1044658 (91k:32012), https://doi.org/10.1142/S0129167X90000034
  • [10] Yakov Eliashberg, Recent advances in symplectic flexibility, Bull. Amer. Math. Soc. (N.S.) 52 (2015), no. 1, 1-26. MR 3286479, https://doi.org/10.1090/S0273-0979-2014-01470-3
  • [11] Yakov Eliashberg and Mikhael Gromov, Convex symplectic manifolds, Several complex variables and complex geometry, Part 2 (Santa Cruz, CA, 1989), Proc. Sympos. Pure Math., vol. 52, Amer. Math. Soc., Providence, RI, 1991, pp. 135-162. MR 1128541 (93f:58073), https://doi.org/10.1090/pspum/052.2/1128541
  • [12] Yakov Eliashberg and Mikhael Gromov, Embeddings of Stein manifolds of dimension $ n$ into the affine space of dimension $ 3n/2+1$, Ann. of Math. (2) 136 (1992), no. 1, 123-135. MR 1173927 (93g:32037), https://doi.org/10.2307/2946547
  • [13] Y. Eliashberg and N. Mishachev, Introduction to the $ h$-principle, Graduate Studies in Mathematics, vol. 48, American Mathematical Society, Providence, RI, 2002. MR 1909245 (2003g:53164)
  • [14] Franc Forstnerič, Stein manifolds and holomorphic mappings, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 56, Springer, Heidelberg, 2011. The homotopy principle in complex analysis. MR 2975791
  • [15] Hansjörg Geiges, An introduction to contact topology, Cambridge Studies in Advanced Mathematics, vol. 109, Cambridge University Press, Cambridge, 2008. MR 2397738 (2008m:57064)
  • [16] Hans Grauert, On Levi's problem and the imbedding of real-analytic manifolds, Ann. of Math. (2) 68 (1958), 460-472. MR 0098847 (20 #5299)
  • [17] Hans Grauert and Reinhold Remmert, Theory of Stein spaces, Classics in Mathematics, Springer-Verlag, Berlin, 2004. Translated from the German by Alan Huckleberry; Reprint of the 1979 translation. MR 2029201 (2004k:32015)
  • [18] M. Gromov, Pseudoholomorphic curves in symplectic manifolds, Invent. Math. 82 (1985), no. 2, 307-347. MR 809718 (87j:53053), https://doi.org/10.1007/BF01388806
  • [19] Mikhael Gromov, Partial differential relations, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 9, Springer-Verlag, Berlin, 1986. MR 864505 (90a:58201)
  • [20] M. L. Gromov, Stable mappings of foliations into manifolds, Izv. Akad. Nauk SSSR Ser. Mat. 33 (1969), 707-734 (Russian). MR 0263103 (41 #7708)
  • [21] M. L. Gromov, A topological technique for the construction of solutions of differential equations and inequalities, Actes du Congrès International des Mathématiciens (Nice, 1970) Gauthier-Villars, Paris, 1971, pp. 221-225. MR 0420697 (54 #8709)
  • [22] M. L. Gromov and Ja. M. Èliašberg, Elimination of singularities of smooth mappings, Izv. Akad. Nauk SSSR Ser. Mat. 35 (1971), 600-626 (Russian). MR 0301748 (46 #903)
  • [23] M. L. Gromov and Ja. M. Èliašberg, Nonsingular mappings of Stein manifolds, Funkcional. Anal. i Priložen. 5 (1971), no. 2, 82-83 (Russian). MR 0301236 (46 #394)
  • [24] Robert C. Gunning and Hugo Rossi, Analytic functions of several complex variables, AMS Chelsea Publishing, Providence, RI, 2009. Reprint of the 1965 original. MR 2568219 (2010j:32001)
  • [25] Morris W. Hirsch, Immersions of manifolds, Trans. Amer. Math. Soc. 93 (1959), 242-276. MR 0119214 (22 #9980)
  • [26] Steven G. Krantz, Function theory of several complex variables, AMS Chelsea Publishing, Providence, RI, 2001. Reprint of the 1992 edition. MR 1846625 (2002e:32001)
  • [27] Finnur Lárusson, Mapping cylinders and the Oka principle, Indiana Univ. Math. J. 54 (2005), no. 4, 1145-1159. MR 2164421 (2006f:32035), https://doi.org/10.1512/iumj.2005.54.2731
  • [28] J. Alexander Lees, On the classification of Lagrange immersions, Duke Math. J. 43 (1976), no. 2, 217-224. MR 0410764 (53 #14509)
  • [29] Maksim Maydanskiy, Exotic symplectic manifolds from Lefschetz fibrations, ProQuest LLC, Ann Arbor, MI, 2009. Thesis (Ph.D.)-Massachusetts Institute of Technology. MR 2717731
  • [30] Maksim Maydanskiy and Paul Seidel, Lefschetz fibrations and exotic symplectic structures on cotangent bundles of spheres, J. Topol. 3 (2010), no. 1, 157-180. MR 2608480 (2011j:53176), https://doi.org/10.1112/jtopol/jtq003
  • [31] Mark McLean, Lefschetz fibrations and symplectic homology, Geom. Topol. 13 (2009), no. 4, 1877-1944. MR 2497314 (2011d:53224), https://doi.org/10.2140/gt.2009.13.1877
  • [32] J. Milnor, Morse theory, Based on lecture notes by M. Spivak and R. Wells. Annals of Mathematics Studies, No. 51, Princeton University Press, Princeton, N.J., 1963. MR 0163331 (29 #634)
  • [33] E. Murphy, Loose Legendrian embeddings in high dimensional contact manifolds, 2012. arXiv:1201.2245
  • [34] K. Oka, Deuxième problème de Cousin. III, Journ. Sci. Hiroshima Univ., 9:7-19, 1939.
  • [35] Kiyoshi Oka, Collected papers, Springer-Verlag, Berlin, 1984. Translated from the French by R. Narasimhan; With commentaries by H. Cartan; Edited by R. Remmert. MR 754337 (85i:01037)
  • [36] Paul Seidel and Ivan Smith, The symplectic topology of Ramanujam's surface, Comment. Math. Helv. 80 (2005), no. 4, 859-881. MR 2182703 (2006j:53127), https://doi.org/10.4171/CMH/37
  • [37] Jean-Pierre Serre, Quelques problèmes globaux relatifs aux variétés de Stein, Colloque sur les fonctions de plusieurs variables, tenu à Bruxelles, 1953, Georges Thone, Liège; Masson & Cie, Paris, 1953, pp. 57-68 (French). MR 0064155 (16,235b)
  • [38] Jean-Pierre Serre, Géométrie algébrique et géométrie analytique, Ann. Inst. Fourier, Grenoble 6 (1955-1956), 1-42 (French). MR 0082175 (18,511a)
  • [39] Stephen Smale, A classification of immersions of the two-sphere, Trans. Amer. Math. Soc. 90 (1958), 281-290. MR 0104227 (21 #2984)
  • [40] Stephen Smale, The classification of immersions of spheres in Euclidean spaces, Ann. of Math. (2) 69 (1959), 327-344. MR 0105117 (21 #3862)
  • [41] C. Viterbo, Functors and computations in Floer homology with applications. I, Geom. Funct. Anal. 9 (1999), no. 5, 985-1033. MR 1726235 (2000j:53115), https://doi.org/10.1007/s000390050106
  • [42] Alan Weinstein, Contact surgery and symplectic handlebodies, Hokkaido Math. J. 20 (1991), no. 2, 241-251. MR 1114405 (92g:53028), https://doi.org/10.14492/hokmj/1381413841
  • [43] Hassler Whitney, On regular closed curves in the plane, Compositio Math. 4 (1937), 276-284. MR 1556973

Review Information:

Reviewer: Alexandru Oancea
Affiliation: Université Pierre et Marie Curie Institut de Mathématiques de Jussieu-Paris Rive Gauche
Email: alexandru.oancea@imj-prg.fr
Journal: Bull. Amer. Math. Soc. 52 (2015), 521-530
MSC (2010): Primary 53D05, 53D10, 53D99, 32E10, 32Q28, 55P10, 57R42
DOI: https://doi.org/10.1090/S0273-0979-2015-01487-4
Published electronically: February 19, 2015
Review copyright: © Copyright 2015 American Mathematical Society
American Mathematical Society